Nebraska, 2017

Winter Storm in Nebraska, February 23 to 24, 2017

February 23 to 24, 2017 · NWS LBF · 20 events in 20 counties and zones

A winter storm produced heavy snowfall across portions of western and north central Nebraska on February 23rd into the morning hours on February 24th. Snowfall amounts ranged from 6 to 14 inches.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A winter storm produced heavy snowfall across portions of western and north central Nebraska on February 23rd into the morning hours on February 24th. Snowfall amounts ranged from 6 to 14 inches. North to northeast winds of 15 to 30 mph caused considerable blowing and drifting with 2 to 3 foot drifts in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 22, 11:58 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 22, 11:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1158 PM CST Wed Feb 22 2017

.SYNOPSIS...
Issued at 340 PM CST Wed Feb 22 2017

At H5 upper trough coming on shore in the Pacific Northwest Large
closed low over the eastern Gulf of Mexico. Mainly zonal flow
over the lower 48 with the exception of Pacific Northwest.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 340 PM CST Wed Feb 22 2017

Models in fair agreement in the near term and with large scale
features in good agreement in the extended range. Have used a
blend in the near term solutions. Upper closed low forms over the
Great Basin tonight with diffluence aloft over western Nebraska
developing through the early morning hours of Thursday. Some areas
of negative epv noted over the northwest with strong mid level
forcing as Colorado low develops and deepens through the morning.
Surface low moves into western Kansas through the afternoon and
deepens to 988mb. Upglide and cold front moving south into western
Nebraska with a mix of precipitation early as the cold air moves
south. Have discounted convection developing over the west with
warm air aloft but not out of the question. 500mb low and 700mb
low positively tilted early and then becoming more baroclinic
through the afternoon and evening slowing things down. Both lows
move over western Nebraska with ample forcing to the north.
Highlights generally north of I80. Snow continuing through the day
on Thursday with strong north winds crating some blowing and
drifting snow. Snow to spread east through the day with winds
increasing Thursday night into Friday. Calving has begun over
western Nebraska and livestock will be major concern.

.LONG TERM...(Thursday night through Wednesday)
Issued at 340 PM CST Wed Feb 22 2017

Heavier snow along the South Dakota border. Highs in the 20s and
lower 30s on Thursday and teens and 20s Friday. Single digits for
over night lows. Deformation zone over the west early Friday
morning spreading east through the day on Friday before ending
over north central ONeill on Friday night. Upper low shears to the
northeast Friday night with temperatures rebounding through the
weekend. Next round of precipitation through the first part of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1149 PM CST Wed Feb 22 2017

Latest satellite imagery has showed increasing cloud cover across
western and north central NEB. Stratus with IFR ceilings is
advancing southward and has reached KTIF and KONL. Current
thinking holds that conditions will continue to deteriorate
across the remainder of the forecast area to low-end MVFR then IFR
rest of tonight. IFR to LIFR ceilings will then prevail tomorrow.

No precipitation yet. Snow/wintry mix will develop over northwest
NEB between midnight and 3 AM CST. Snow will then spread eastward
into the Sandhills into north central NEB in the morning,
elsewhere a wintry mix will be seen with rain more likely farther
south. Expect the wintry mix to changeover to all snow tomorrow
mid-late afternoon. Current thinking is KLBF terminal will see a
switch to all snow late afternoon/early evening. Average
confidence exists with respect to changeover over the
Interstate 80 corridor on south. Moderate to heavy snow at times,
mainly north of the Interstate 80 corridor with vis 1/2 mile or
worse. Breezy northwest winds developing now into the small
hours. Northerly winds will then strengthen during the day
tomorrow with gusts between 20 and 30 mph anticipated.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon CST /11 AM MST/ Thursday to 6
PM CST /5 PM MST/ Friday for NEZ038-056>059.

Winter Storm Warning until 6 PM CST /5 PM MST/ Friday for NEZ004-
094.

Winter Storm Warning from 6 AM CST /5 AM MST/ Thursday to 6 PM
CST /5 PM MST/ Friday for NEZ005>010-022>029-035>037.

&&

SYNOPSIS...Power
SHORT TERM...Power
LONG TERM...Power
AVIATION...ET
Hazardous weather outlook, Feb 22, 3:29 PM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
329 PM CST Wed Feb 22 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-232130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
329 PM CST Wed Feb 22 2017 /229 PM MST Wed Feb 22 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A winter storm system will begin to affect the region late
tonight. Rain will change to snow across northwest Nebraska late
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A winter storm system will continue to affect the region Thursday
into Friday. Snow will spread east on Thursday, impacting the
sandhills and north central Nebraska. At this time, the greatest
threat for accumulating snow is along and north of Interstate 80,
with heaviest accumulations expected across north central
Nebraska and the sandhills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cherry

When
February 23, 12:00 AM CST to February 24, 11:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public, located in Crookston, reported 14 inches of snowfall. Snowfall amounts ranged from 10 to 14 inches across eastern Cherry County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported across eastern Cherry County.

Winter Storm, Sheridan

When
February 23, 12:00 AM MST to February 24, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

A cooperative observer, located 6 miles north of Gordon, reported 10 inches of snowfall. Snowfall amounts ranged from 8 to 12 inches across Sheridan County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Western Cherry

When
February 23, 12:00 AM MST to February 24, 11:00 AM MST
Where
Western Cherry forecast zone
Reported by
Public
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

General public, located 17 miles south southwest of Merriman, reported 12 inches of snowfall. Snowfall amounts ranged from 8 to 14 inches across western Cherry County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported across western Cherry County.

Winter Storm, McPherson

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
McPherson forecast zone
Reported by
Public
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

General public reported 6 inches in Tryon. Snowfall amounts ranged from 4 to 9 inches across McPherson County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Logan

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

A cooperative observer reported 6.5 inches, located 5 miles west of Stapleton. Snowfall amounts ranged from 6 to 9 inches across Logan County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Thomas

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

General public in Thedford reported 9 inches of snowfall. Snowfall amounts ranged from 6 to 11 inches across Thomas County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Custer

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Custer forecast zone
Reported by
CoCoRaHS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

A CoCoRaHS observer, located 9 miles northwest of Anselmo, reported 8 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Custer County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Blaine

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

General public in Brewster reported 6 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Blaine County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Loup

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Loup forecast zone
Reported by
COOP Observer
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

A cooperative observer in Taylor reported 7 inches of snowfall. Snowfall amounts ranged from 6 to 8 inches across Loup County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Garfield

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

A cooperative observer, located 1 miles southwest of Burwell reported 9 inches of snowfall. Snowfall amounts ranged from 9 to 11 inches across Garfield County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Wheeler

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

A cooperative observer, located in Bartlett, reported 10 inches of snowfall. Snowfall amounts ranged from 9 to 11 inches across Wheeler County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Holt

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

A cooperative observer, located in Ewing, reported 11 inches of snowfall. Snowfall amounts ranged from 8 to 12 inches across Holt County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported in Holt County.

Winter Storm, Boyd

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

A cooperative observer, located in Lynch, reported 12 inches of snowfall. Snowfall amounts ranged from 10 to 13 inches across Boyd County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported across Boyd County.

Winter Storm, Keya Paha

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Keya Paha forecast zone
Reported by
COOP Observer
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

A cooperative observer, located in Springview, reported 10.5 inches of snowfall. Snowfall amounts ranged from 9 to 12 inches across Keya Paha County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported across Keya Paha County.

Winter Storm, Rock

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

A cooperative observer, located in Newport, reported 9 inches of snowfall. Snowfall amounts ranged from 8 to 10 inches across Rock County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported across Rock County.

Winter Storm, Brown

When
February 23, 6:00 AM CST to February 24, 11:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

A cooperative observer, located in Ainsworth, reported 8 inches of snowfall. Snowfall amounts ranged from 8 to 10 inches across Brown County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility. Snowdrifts of 2 to 3 feet were reported across Brown County.

Winter Storm, Arthur

When
February 23, 6:00 AM MST to February 24, 11:00 AM MST
Where
Arthur forecast zone
Reported by
COOP Observer
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

A cooperative observer reported 6 inches of snowfall in Arthur. Snowfall amounts ranged from 4 to 9 inches across Arthur County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Garden

When
February 23, 6:00 AM MST to February 24, 11:00 AM MST
Where
Garden forecast zone
Reported by
COOP Observer
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

A cooperative observer reported 8.5 inches, located 10 miles northeast of Oshkosh. Snowfall amounts ranged from 6 to 10 inches across Garden County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Grant

When
February 23, 6:00 AM MST to February 24, 11:00 AM MST
Where
Grant forecast zone
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

General public reported 10 inches in Hyannis. Snowfall amounts ranged from 8 to 12 inches across Grant County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

Winter Storm, Hooker

When
February 23, 6:00 AM MST to February 24, 11:00 AM MST
Where
Hooker forecast zone
Reported by
COOP Observer
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

A cooperative observer in Mullen reported 13 inches of snowfall. Snowfall amounts ranged from 8 to 13 inches across Hooker County. Northerly winds of 15 to 30 mph caused considerable blowing and drifting and low visibility.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673842, 673843, 673844, 673826, 673827, 673831, 673832, 673833, 673834, 673835, 673836, 673837, 673838, 673839, 673840, 673841, 673825, 673828, 673829, 673830.